Alert archive / Wisconsin / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Aug 27, 2018, 11:32 PM CDT for Vernon County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2018, 11:32 PM CDT (04:32 UTC)
- Expired
- Aug 28, 2018, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Vernon County, WI
The radar
The La Crosse radar (KARX), 59 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 178 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 13.5
The text
As transmitted.
999 WGUS53 KARX 280432 FFWARX WIC123-280730- /O.NEW.KARX.FF.W.0011.180828T0432Z-180828T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service La Crosse WI 1132 PM CDT MON AUG 27 2018 The National Weather Service in La Crosse has issued a * Flash Flood Warning for... Northeastern Vernon County in southwestern Wisconsin... * Until 230 AM CDT. * At 1130 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Radar indicates up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Hillsboro, La Farge, Ontario, Rockton, Wildcat Mountain State Park, Bartons Corners, White City, Benders Corners, Trippville, Mount Tabor, Highway 82 And County A, Valley and Dilly. Additional rainfall amounts of 1 to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4355 9065 4373 9063 4373 9031 4355 9031 $$ DAS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:47 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 27, 6:47 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
647 PM CDT Mon Aug 27 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon Aug 27 2018
Primary concerns remain severe weather/heavy rain threats through
Tuesday.
Early this afternoon, a very warm and humid airmass was in place
over the area south of a surface boundary extending SW-NE across
Minnesota. Convection has already begun to develop into western
IA/MN in association with a mid-level shortwave trough. Expect
storms to continue to develop and intensify eastward this
afternoon, approaching southeast MN/northeast IA late this
afternoon, and continuing into western/central WI this evening.
The thermodynamic environment will be quite favorable for severe
storms with MLCAPE exceeding 2000 J/kg and steep mid-level lapse
rates. Kinematically, mid-level wind fields will increase, aiding in
deep layer shear. The strongest deep layer shear will generally be
found north of I-90. 0-3 km bulk shear increases to 30 to 40 kts
with strong southwesterly 0-1 km shear. Expect storms forming to
the west to organize into a linear complex with wind the dominant
threat and a lower hail threat. However, given the 0-1 and 0-3 km
shear, cannot rule out embedded QLCS circulations, possibly a
tornado. The strongest height falls/synoptic ascent will be
focused across central into northern WI, with CAM solutions
varying on the southern extent of the stronger storms. At this
time areas near and north of I-90 appear to be most likely, but
will have to watch the southern extent.
As stronger low-level moisture transport kicks in this evening, will
have to watch for training storms and a heavy rainfall threat along
residual outflows in a west-east corridor. Given the high
pwats/warm cloud depths, local rainfall rates of 1 to 2 inches/hr
are possible. Although recent rainfall hasn't been excessive
across over central/north-central WI, with some antecedent
rainfall and potential for locally heavy rain amounts, went ahead
with a flash flood watch tonight over parts of this area.
The front will continue to sag south on Tuesday. A lull in precip
may occur into Tuesday morning before convection begins to increase
again with diurnal heating. The potential for any strong/severe
storms looks to be mainly across far northeast IA/southwest WI,
depending on frontal/outflow boundary placement and how much
destabilization can occur in this area.
.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM CDT Mon Aug 27 2018
Could see some lingering showers and storms in far southeast
portions of the forecast area Tuesday night into the first part of
the day on Wednesday, but high pressure looks to quickly build in
and dry things out. Temperatures will also be much cooler, with
highs in the mid 60s to lower 70s. Then with high pressure overhead
Wednesday night, light winds, clear skies, and plenty of moisture,
looks like fog is a pretty good bet, so added patchy fog mention to
the forecast.
Thursday looks like another cooler, dry day, though winds will pick
up out of the south/southeast by late in the day and make it
slightly warmer than Wednesday. In addition, this should bring in
enough moisture ahead of a shortwave through moving through the
zonal flow aloft on Friday to spark some showers and storms. These
will continue into Saturday as a cold front moves through the area.
Models do hint at some decent instability, so could see some
stronger storms, but a little too early to get too much into the
details.
Then good model agreement of high pressure keeping most of the area
dry on Sunday, but a warm front and associated precip could sneak
into far southern portions of the forecast area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 647 PM CDT Mon Aug 27 2018
A line of strong to severe storms will move through KLSE around
28.0030Z. Winds will likely gust up to 30 knots at this time.
Additional showers and storms look to pivot east to west somewhere
near the Interstate 90 corridor. Due to this, included the shower
and storm threat through 28.09z at KRST and 28.14z at KLSE.
On Tuesday afternoon, a MVFR deck will spread southward into the
TAF sites.
&&
.HYDROLOGY...
Issued at 230 PM CDT Mon Aug 27 2018
Conditions will remain favorable for locally heavy rainfall rates
through Tuesday with pwats around 2 inches and deep warm cloud
depths. Localized flooding is possible in areas that receive
repeated thunderstorms. Some potential exists for repeated
training storms tonight as a line of storms moves across the area
with possible re-development as strong moisture transport
intersects storm outflow. Although there is some uncertainty in
this scenario, including location, issued a flash flood watch is
in effect for portions of central/north-central WI, where models
currently indicate the highest potential. Storms will remain
possible through Tuesday until a frontal boundary clears to the
south. Rainfall tonight is expected to be focused mainly near/
north of I-90, with locally higher amounts possible. On Tuesday,
the greatest risk of storms will be from far northeast IA into
southwest and central WI.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Tuesday morning for WIZ017-029-034-
042>044.
MN...None.
IA...None.
&&
SHORT TERM...JM
LONG TERM...CA
AVIATION...Boyne
HYDROLOGY...JMHazardous weather outlook, Aug 27, 10:09 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1009 PM CDT Mon Aug 27 2018 IAZ008-009-018-019-029-MNZ079-086>088-094-WIZ017-029-032>034- 290315- Mitchell-Howard-Floyd-Chickasaw-Fayette-Wabasha-Dodge-Olmsted- Winona-Mower-Taylor-Clark-Buffalo-Trempealeau-Jackson- 1009 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Storms will be possible tonight. Locally heavy rain will be possible with the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely again Tuesday into Tuesday night. More storms are possible from late Thursday night through Saturday night. However, it is still too early to determine the severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. However any rainfall amounts or flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ030-WIZ054-055-061-290315- Clayton-Crawford-Richland-Grant- 1009 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for parts of northeast Iowa and southwest Wisconsin. .DAY ONE...Tonight A few thunderstorms are possible tonight. The thunderstorms will be capable of locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely again Tuesday into Tuesday night. Some of these storms could produce damaging wind and hail. More storms are possible from late Thursday night through Saturday night. However, it is still too early to determine the severe potential. .SPOTTER INFORMATION STATEMENT... Spotters might be needed briefly on Tuesday afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-MNZ095-096-WIZ041>044-053-290315- Winneshiek-Allamakee-Fillmore-Houston-La Crosse-Monroe-Juneau- Adams-Vernon- 1009 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for parts of central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Tonight Storms will continue tonight and produce locally heavy rain leading to flooding and the potential mud slides. A FLASH FLOOD WATCH is in effect through Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely again Tuesday into Tuesday night. More storms are possible from late Thursday night through Saturday night. However, it is still too early to determine the severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight. However, rainfall amounts or flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
In the hours before
Local storm report, Aug 27, 9:20 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
920 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG SPARTA 43.94N 90.81W
08/27/2018 MONROE WI 911 CALL CENTER
TREES WERE BLOWN DOWN ON SEVERAL HOUSES. ONE HOUSE LOST
PART OF ITS ROOF. SEVERAL POWER LINES WERE BLOWN DOWN.
MUCH OF THE DAMAGE WAS NEAR MONTGOMERY STREET.
&&
JEFFBLocal storm report, Aug 27, 9:25 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG TOMAH 43.99N 90.50W
08/27/2018 MONROE WI TRAINED SPOTTER
SEVERAL DAMAGED SIGNS
&&
JEFFBLocal storm report, Aug 27, 9:53 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
953 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 2 N TOMAH 44.02N 90.50W
08/27/2018 MONROE WI LAW ENFORCEMENT
REPORT OF A 24-FT CAMPER ROLLED INTO A
TRANSFORMER. TIME ESTIMATED FROM RADAR.
&&Local storm report, Aug 27, 10:25 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1025 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD 1 SSW LA CROSSE 43.81N 91.25W
08/27/2018 LA CROSSE WI NWS EMPLOYEE
NWS EMPLOYEE REPORTS STREET FLOODING IN THE
CITY OF LA CROSSE.
&&
DTJLocal storm report, Aug 27, 10:31 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1031 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD CALEDONIA 43.63N 91.49W
08/27/2018 HOUSTON MN EMERGENCY MNGR
EMERGENCY MANAGER REPORTS STREET FLOODING IN
THE CITY OF CALEDONIA.
&&
DTJLocal storm report, Aug 27, 11:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1122 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM FLASH FLOOD COON VALLEY 43.70N 91.00W
08/27/2018 VERNON WI LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS WATER OVER NUMEROUS
ROADS AND MUD SLIDES OVER THE NORTHERN
PORTIONS OF VERNON COUNTY.
&&
DTJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:02 PM CDT | Special Weather Statement | ARX | Clark, Jackson, Taylor | 58 min |
| Aug 27, 7:57 PM CDT | Areal Flood Advisory | ARX | La Crosse | 2 hr |
| Aug 27, 8:30 PM CDT | Tornado Warning | ARX | Juneau, Monroe | 30 min |
| Aug 27, 8:34 PM CDT | Special Weather Statement | ARX | Adams, Juneau, Monroe | 56 min |
| Aug 27, 8:57 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 33 min |
| Aug 27, 9:54 PM CDT | Areal Flood Advisory | ARX | La Crosse | 111 min |
| Aug 27, 10:07 PM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Aug 27, 10:26 PM CDT | Flash Flood Warning | ARX | La Crosse, Monroe | 3 hr |
| Aug 27, 11:51 PM CDT | River Flood Warning | ARX | Monroe, Vernon | 58 hr |
| Aug 28, 12:07 AM CDT | Flash Flood Warning | ARX | Adams, Juneau | 3 hr |
| Aug 28, 12:57 AM CDT | Flash Flood Warning | ARX | Monroe, Vernon | 3 hr |
| Aug 28, 1:36 AM CDT | Flash Flood Warning | ARX | La Crosse | 114 min |
| Aug 28, 1:51 AM CDT | Flash Flood Warning | ARX | La Crosse, Monroe, Vernon | 3 hr |
| Aug 28, 2:54 AM CDT | Flash Flood Warning | ARX | Adams, Juneau | 3 hr |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Richland, Vernon | 55 hr |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Richland, Vernon | 7 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Vernon | 5 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Crawford | 14 days |
| Aug 28, 3:05 AM CDT | River Flood Warning | ARX | Crawford | 14 days |
| Aug 28, 3:38 AM CDT | Flash Flood Warning | ARX | La Crosse, Monroe, Vernon | 4 hr |
| Aug 28, 5:43 AM CDT | Flash Flood Warning | ARX | Adams, Juneau | 3 hr |
| Aug 28, 7:33 AM CDT | Areal Flood Warning | ARX | La Crosse, Monroe, Vernon | 5 hr |
| Aug 28, 8:59 AM CDT | Areal Flood Warning | ARX | Adams, Juneau | 5 hr |
| Aug 28, 12:32 PM CDT | Areal Flood Warning | ARX | La Crosse, Monroe, Vernon | 6 hr |
| Aug 28, 1:30 PM CDT | Special Weather Statement | ARX | Juneau, Monroe | 60 min |
| Aug 28, 1:48 PM CDT | Areal Flood Warning | ARX | Adams, Juneau | 33 hr |
| Aug 28, 1:54 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Vernon | 51 min |
| Aug 28, 2:27 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 48 min |
| Aug 28, 2:32 PM CDT | Tornado Warning | ARX | Adams, Juneau | 28 min |
| Aug 28, 2:45 PM CDT | Tornado Warning | ARX | Adams | 17 min |
| Aug 28, 3:07 PM CDT | Flash Flood Warning | ARX | Adams, Crawford, Juneau, Monroe, Richland, Vernon | 6 hr |
| Aug 28, 6:41 PM CDT | Areal Flood Warning | ARX | La Crosse, Monroe, Vernon | 12 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.